Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 13, NWS Shreveport, LA

February 5, 2020Grant Parish, Natchitoches Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Feb 5, 2020, 11:37 AM CST for Grant Parish, Natchitoches Parish, Louisiana. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 5, 2020, 11:37 AM CST (17:37 UTC)
Expired
Feb 5, 2020, 12:11 PM CST
In force
34 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Grant Parish, LA, Natchitoches Parish, LA

The radar

The Ft Polk radar (KPOE), 30 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 5, 11:58 AM CSTHAIL 0.77 S Natchez, LADIME SIZE HAIL NEAR MONTROSE LA.
Feb 5, 11:59 AM CSTHAIL 19 Ssw Montgomery, LAONE INCH HAIL REPORTED NEAR DERRY LA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 5.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2020-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2020-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 470 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
425 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
470 m²/s²
0-3 km storm-relative helicity
484 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WUUS54 KSHV 051737
SVRSHV
LAC043-069-051830-
/O.NEW.KSHV.SV.W.0013.200205T1737Z-200205T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
1137 AM CST Wed Feb 5 2020

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  West central Grant Parish in north central Louisiana...
  Southeastern Natchitoches Parish in northwestern Louisiana...

* Until 1230 PM CST.

* At 1137 AM CST, a severe thunderstorm was located near Kurthwood,
  or 8 miles north of Slagle, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Montgomery, Natchez, Cloutierville, Melrose, Bellwood, Chopin,
  Bermuda, Aloha and Gorum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3137 9303 3137 9316 3136 9317 3137 9320
      3171 9304 3171 9262 3139 9290 3139 9291
      3137 9292 3137 9295 3135 9295
TIME...MOT...LOC 1737Z 215DEG 51KT 3133 9311 

HAIL...1.25IN
WIND...60MPH
 
$$

50
2 follow-up statements
951 
WWUS54 KSHV 051754
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
1154 AM CST Wed Feb 5 2020

LAC043-069-051830-
/O.CON.KSHV.SV.W.0013.000000T0000Z-200205T1830Z/
Grant LA-Natchitoches LA-
1154 AM CST Wed Feb 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CST
FOR WEST CENTRAL GRANT AND SOUTHEASTERN NATCHITOCHES PARISHES...

At 1154 AM CST, a severe thunderstorm was located 9 miles south of
Montgomery, or 11 miles northwest of Lena, moving northeast at 60
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Montgomery, Natchez, Cloutierville, Melrose, Bellwood, Chopin,
Bermuda, Aloha and Gorum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM CST for north central
and northwestern Louisiana.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3141 9290 3146 9316 3171 9304 3171 9262
TIME...MOT...LOC 1754Z 215DEG 51KT 3154 9294 

HAIL...1.75IN
WIND...60MPH
 
$$

50
431 
WWUS54 KSHV 051811
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
1211 PM CST Wed Feb 5 2020

LAC043-069-051821-
/O.CAN.KSHV.SV.W.0013.000000T0000Z-200205T1830Z/
Grant LA-Natchitoches LA-
1211 PM CST Wed Feb 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRANT AND
SOUTHEASTERN NATCHITOCHES PARISHES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 600 PM CST for north central
and northwestern Louisiana.

LAT...LON 3141 9290 3146 9316 3171 9304 3171 9262
TIME...MOT...LOC 1810Z 215DEG 51KT 3174 9278 

$$

50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 11:28 AM CST, 9 minutes earlier.

Area forecast discussion, Feb 5, 11:28 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1128 AM CST Wed Feb 5 2020

.UPDATE...

Showers and thunderstorms continue to expand NE across much of NE
Texas, NW Louisiana, and SW Arkansas late this morning as the
upper level trough out to our west continues to shift farther east
with instability increasing aloft as atmospheric cooling continues
in the mid and upper levels. Meanwhile, the sfc cold front has yet
to clear our extreme SE zones across parts of central Louisiana so
we are continuing to closely monitor storms entering this general
area from the SW for the threat of damaging winds, hail, and even
possibly an isolated tornado. This threat should only exist for
another couple hours before the cold front eventually clears the
region. Forecast updates for this morning include increasing PoPs
slightly higher over most of the area with some adjustments to
hourly temperatures and dew points as well, prompting some minor
changes to afternoon highs. Otherwise, the going forecast remains
largely on track with no additional changes warranted at this
time. All updated text products have been issued.

/19/

&&

.PREV DISCUSSION... /issued 539 AM CST Wed Feb 5 2020/

AVIATION...
Pds of mainly shwrs will continue throughout the 12Z TAF pd, with
some isold tstms possible at KMLU late this morning through this
aftn. Cigs to remain IFR for the most part, with some reductions
in vsbys also possible with shwrs and patchy fog. Although too
uncertain to mention in the TAFs, the possibility exists for a
light/brief mix of rain, sleet, and/or snow during the overnight
pd from KLFK to KELD and sites nwwd. /12/

PREV DISCUSSION... /issued 338 AM CST Wed Feb 5 2020/

SHORT TERM.../Today through Thursday/

Cold front stalled across the sern corner of our region this
morning, as positively-tilted upper trof axis continues to lumber
ewd. PVA associated therewith continues to provide lift in swly
flow atop a relatively cool sfc layer. As a result, sct to
numerous shwrs and a few tstms continue across portions of the
area. Expecting that this general trend will continue, with
perhaps some enhancement of convection near the frontal zone/sfc
low across N Central LA by midday today. A brief window may exist
where a few tstms could develop and strengthen, as swly flow aloft
increases in response to the trof axis pivoting ewd. Thus, a
damaging wind gust or two or perhaps even an isold tornado cannot
be ruled out during this timeframe across our far se.

Approach of the upper trof axis should force the front ewd by
later this aftn, effectively ending the severe threat. Meanwhile,
CAA will continue in the wake of the front, bringing increasingly
dry air ahead of the trof tonight. However, some light
precipitation, likely rain with perhaps some sleet or snow
flurries mixed, may develop late tonight. No accumulation or
impacts to travel or otherwise are expected.

Trof to finally move ewd across our region early Thursday, taking
with it the last of the precip. Chilly, well-below normal temps
are fcst for Thursday, even as skies begin to clear from w to e in
the wake of the upper trof axis. /12/

LONG TERM.../Thursday Night through Tuesday Night/

By Thursday evening, northwest flow aloft along with northwest winds
at the surface will continue to bring in colder and drier air in
wake of an upper trough departing the region. Skies should clear
from west to east and sfc winds will diminish during the overnight
period as surface high pressure builds into the region. This will
allow for near freezing temperatures areawide with lows Friday
morning in the upper 20s to lower 30s. A warmer day expected on
Friday as southerly winds return and push afternoon high
temperatures into the mid to upper 50s across our northern zones and
into the lower to mid 60s farther south.

Rain chances will return early Saturday as another cold front will
quickly shift SE across the area but limited moisture return should
keep widespread rain at a minimum. Dry conditions to return by
Saturday evening behind the front, but slightly warmer temps
expected as lows will fall into the upper 30s to lower 40s. Surface
winds will quickly veer back to the SE on Sunday and upper level
flow aloft will shift to the SW. As a result, expect slightly above
normal temperatures with low-level moisture increasing from the
Gulf. By Sunday afternoon, rain chances will return as disturbances
will move across the region along the SW flow aloft. Rain chances to
remain through Monday as a deep trough carving out across the Desert
SW will continue to send a series of upper disturbances NE in the
flow pattern aloft.  As the upper trough continues to shift east
Monday into Tuesday, the trend looks to remain wet as the associated
frontal boundary with the trough will stall across the region. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  49  35  45  33 /  90  30  10   0
MLU  59  42  48  32 /  90  40  20   0
DEQ  46  32  44  26 /  90  20   0   0
TXK  47  33  42  30 /  90  20  10   0
ELD  50  38  44  30 /  90  30  20   0
TYR  42  32  45  32 /  80  30   0   0
GGG  45  33  45  32 /  90  20  10   0
LFK  48  35  48  33 /  60  30  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/12/20
Hazardous weather outlook, Feb 5, 11:30 AM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1130 AM CST Wed Feb 5 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-061730-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1130 AM CST Wed Feb 5 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Widespread showers and some embedded thunderstorms will continue
today behind a cold front. A few strong to marginally severe
storms with damaging winds will be possible across Northeast and
Central Louisiana as well as South Central Arkansas. Additionally
small hail can be expected in most storms across the region today.

Wintry precipitation is possible Wednesday night into Thursday
morning for portions of the region. However, no accumulations are
expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Rain chances will return on Saturday and again late Sunday through
Tuesday as a series of frontal boundaries and disturbances move
across the region. At this time, no hazardous weather is
expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight.

In the hours before

Special weather statement, Feb 5, 10:37 AM CST, 1 hour before
Special Weather Statement
National Weather Service Shreveport LA
1037 AM CST Wed Feb 5 2020

LAZ001-010-TXZ136>138-149>153-051715-
De Soto LA-Caddo LA-Gregg TX-Cherokee TX-Smith TX-Panola TX-
Harrison TX-Nacogdoches TX-Rusk TX-Shelby TX-
1037 AM CST Wed Feb 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DE SOTO AND
SOUTHWESTERN CADDO PARISHES...SOUTHEASTERN SMITH...SOUTHEASTERN
HARRISON...PANOLA...RUSK...NORTHWESTERN NACOGDOCHES...NORTHWESTERN
SHELBY...SOUTHEASTERN GREGG AND NORTHEASTERN CHEROKEE COUNTIES UNTIL
1115 AM CST...

At 1037 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Henderson, moving northeast at 55 mph.

Pea size hail was reported with this storm.

Locations impacted include...
Marshall, Henderson, Carthage, Hallsville, Tatum, New London,
Beckville, Deberry, Elysian Fields, Pinehill, New Salem, Woodlawn,
Joinerville, Sacul, Turnertown, Minden, New Summerfield, Lakeport,
Cushing and Easton.

LAT...LON 3174 9492 3206 9521 3272 9430 3216 9386
TIME...MOT...LOC 1637Z 239DEG 49KT 3206 9485

05
Special weather statement, Feb 5, 11:20 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1120 AM CST Wed Feb 5 2020

LAZ019>022-051800-
Caldwell LA-Winn LA-La Salle LA-Grant LA-
1120 AM CST Wed Feb 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT...SOUTHWESTERN
CALDWELL...NORTHWESTERN LA SALLE AND CENTRAL WINN PARISHES UNTIL NOON
CST...

At 1120 AM CST, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Montgomery, or 13 miles south of Winnfield, moving
northeast at 50 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Winnfield, Olla, Urania, Atlanta, Sikes, Joyce, Lake Iatt and Hudson.

LAT...LON 3194 9220 3161 9266 3173 9287 3215 9259
      3215 9256
TIME...MOT...LOC 1720Z 215DEG 43KT 3173 9270

05
Special weather statement, Feb 5, 11:27 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1127 AM CST Wed Feb 5 2020

ARZ070>073-LAZ001>004-012-TXZ110>112-125-126-137-138-051815-
Union AR-Lafayette AR-Miller AR-Columbia AR-Bossier LA-Caddo LA-
Webster LA-Bienville LA-Claiborne LA-Gregg TX-Harrison TX-Marion TX-
Morris TX-Upshur TX-Cass TX-Camp TX-
1127 AM CST Wed Feb 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAFAYETTE...
SOUTHWESTERN UNION...SOUTHERN MILLER AND SOUTHERN COLUMBIA
COUNTIES...WEBSTER...CADDO...CLAIBORNE...NORTH CENTRAL BIENVILLE AND
BOSSIER PARISHES...MARION...EASTERN UPSHUR...CASS...HARRISON...
SOUTHEASTERN MORRIS...SOUTHEASTERN CAMP AND CENTRAL GREGG COUNTIES
UNTIL 1215 PM CST...

At 1127 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Liberty City to near Gibsland. Movement was
north at 65 mph.

Pea size hail is expected with these storms.

Locations impacted include...
Shreveport, Longview, Bossier City, Marshall, Minden, White Oak,
Gladewater, Atlanta, Springhill, Homer, Vivian, Hallsville, Haughton,
Greenwood, Blanchard, Daingerfield, Haynesville, Waskom, Jefferson
and Linden.

LAT...LON 3317 9471 3317 9282 3242 9307 3245 9494
TIME...MOT...LOC 1727Z 194DEG 57KT 3247 9493 3247 9309

05

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 6:29 PM CSTSpecial Weather StatementSHVCaddo46 min
Feb 5, 11:20 AM CSTSpecial Weather StatementSHVWinn40 min
Feb 5, 11:27 AM CSTSpecial Weather StatementSHVBossier, Caddo, Claiborne, Webster48 min
Feb 5, 11:52 AM CSTSpecial Weather StatementSHVOuachita38 min
Feb 5, 12:04 PM CSTSevere Thunderstorm WarningSHVClaiborne, Union24 min
Feb 5, 12:06 PM CSTSevere Thunderstorm WarningSHVWinn42 min
Feb 5, 12:42 PM CSTSevere Thunderstorm WarningSHVJackson, Lincoln, Ouachita, Union32 min
Feb 5, 1:30 PM CSTSpecial Weather StatementSHVCaldwell30 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.